Thursday, May 27, 2010

Promoting safety of medicines in children (WHO)

Highlights of the reading...

The internationally agreed, and to some extent arbitrary, classification of the paediatric population is as follows:

- preterm newborn infants
- term newborn infants (0 to 28 days)
- infants and toddlers (> 28 days to 23 months)
- children (2 to 11 years)
- adolescents (12 to 16 to 18 years, depending on the region).
(Ages are defined in complete days, months and years.)


"There are several well-documented examples of increased drug sensitivity or toxicity in young children as well. For example, acute dystonic reactions or seizures in young children have been reported after exposure to the dopamine 2-antagonists metoclopramide and prochlorperazine as antiemetics (14); hyperpyrexic reactions to anticholinergic drugs such as atropine and scopolamine in infants and young children have been documented since 1939; and an increased risk of sudden cardiac arrest has been noted in infants with supraventricular tachyarrhythmias treated with verapamil (15)."

"Furthermore, the lack of standardization has caused confusion in parents resulting in serious medication errors. An example is the case of a child who received his regular supplies of diazoxide suspension made as an extemporaneously prepared suspension at 10 mg/ml, from a local community pharmacy. He was given a 50 mg/ml solution on his visit to a paediatric hospital. His parents did not read the label and gave the same volume of the suspension resulting in a five times overdose. Consequently, the child required hospitalization (37)."

Obstacles related to the reporting of ADRs in paediatric patients:

• Children, particularly small children, may be unable to express their sensations and complaints.
• A high proportion medicines used are off-label and unlicenced (see above).
• Many poorly evaluated phytotherapeutic, ayurvedic, anthroposophic, traditional and homeopathic medications are popular because they are perceived as “soft” and less toxic medicines by many parents, caretakers and even health professionals.
• There is irrational use of medicines, e.g. antibiotics.
• Clinical trials are lacking and experience and skills in reporting ADRs and AEs are insufficient.
• A paediatric essential medicine list (pEML) has yet to be developed.
• Appropriate medicine formulations and administration devices for children are lacking.
• No paediatric list of laboratory values giving rise to a laboratory filter signal is available.
• There is incompatibility of some excipients in the medicine formulations and in poorly defined mixtures of traditional medicines for paediatric use, e.g. diethylene glycol.


-EXAMPLES OF ADR IN PEDIATRICS [in Annex 2]-

Medicines used for treating attention-deficit hyperactivity disorder

Attention deficit hyperactivity disorder (ADHD) is being increasingly diagnosed and treated in children. A recommended medicine, methylphenidate (MPH), is being increasingly used to treat this condition. Its side-effects increase linearly with dose, and include appetite suppression, insomnia, tachycardia, nervousness and headache (1); fixed medicine eruption induced by MPH is a rare adverse effect (2); and a small minority of ADHD children on MPH therapy is also at risk for serious growth decrement (3). In addition, preliminary data suggest a significant nocturnal dipping of blood pressure (BP) during sleeping hours and greater elevations in BP during waking hours (4). Paediatricians should, therefore, closely monitor the dose-related side-effects and aim for the lowest effective dose. They should also monitor heart rate, BP and growth in children on MPH therapy.

Medicines used to treat nocturnal enuresis

Primary nocturnal enuresis is one of the most frequent complaints in paediatric practice. Either imipramine or desmopressin are routinely used to treat nocturnal enuresis in children. Although very rare, imipramine has been reported to cause sudden cardiac arrest. A number of case-reports have linked desmopressin use with hyponatraemic hypervolaemia associated with coma and seizures attributed to excess water intake before taking the medicine (6).

Inhaled corticosteroids for asthma

The dose of ICS should therefore be minimized to the lowest effective dose (+ not more than 400 micrograms per day) and growth velocity monitored (11). The paediatrician should also ensure that the child is using the metered-dose inhaler properly. Wrong technique can result in increased swallowing of medicine and systemic availability of the medicine, defeating the purpose of inhaler therapy. In asthmatic children with concomitant allergic conditions (allergic rhinitis, atopic dermatitis) that require multiple forms of topical corticosteroids, the risk of high doses is compounded.

Anti-epileptic medicines

A recent survey in the UK looking for fatal suspected ADRs has reported that
anticonvulsants were associated with the greatest number of reports of fatalities and hepatotoxicity in particular. The individual medicine most frequently mentioned was sodium valproate (29). Antiepileptic medicine hypersensitivity syndrome (AHS) is a rare idiosyncratic reaction that is known to occur in response to the first-line aromatic antiepileptics (carbamazepine, phenobarbital and phenytoin) within three months of starting therapy (30, 31). Its incidence in children is not known, but it is believed to be grossly underdiagnosed (32). A classic triad of fever, skin rash and internal organ involvement, especially hepatic dysfunction should serve as a presumptive diagnosis of AHS, and the offending antiepileptic should be promptly discontinued. AHS can easily be mistaken for a variety of infectious conditions and can be fatal if not promptly recognized. Since there is a high rate of cross-sensitivity (40 to 80%) between the aromatic antiepileptics, the child should henceforth receive benzodiazepines, valproic acid or topiramate for future seizure control. Lamotrigine may also possess cross-reactivity with aromatic antiepileptics.

Cefaclor-induced serum sickness-like reaction

Cefaclor, an oral second-generation cefhalosporin, is commonly used to treat respiratory and skin infections in children. Recently a unique ADR, cefaclorinduced serum sickness-like reaction (SSLR), in which the child develops urticaria, arthralgia and facial oedema on receiving a second or third course of cefaclor, has been identified. It occurs in 0.055% of children and its tendency to develop is probably genetically (maternally) inherited (38). A report from India described a four-year old boy who developed SSLR (39). This child had received multiple courses of cefaclor (self-medication given by his parents). After his clinical condition improved with antihistamines and steroids, the parents were advised to ensure that the child never receives cefaclor in the future.


[Source pdf: WHO - Promoting safety of medicines in children 2007]

***
blogger widgets

No comments:

Post a Comment

Related Posts Plugin for WordPress, Blogger...